My experience sounds very similar to many of the other posts. I get what feels like adrenalin surges. It happens when I am on the edge of falling asleep and suddenly I get this feeling of adrenalin rush in my chest like when someone scares you. When I finally do get to sleep, I usually wake up every 2 hours when my heart feels like it does a "flip flop" The most I can usually sleep is about 4 hours without being disturbed by the heart beat. When the adrenalin surges happen during the day it makes me feel nervous or jittery. Sometimes they last for hours and then fade away for several hours. The problem is at night because I am not resting properly. I have tried to research this and I have thought about what could be causing it. I have had an EKG, a 24 hour Holter monitor, a Cardio Ultra Sound plus a Calcium Scan. (I was told the Calcium Scan does not show soft plaque). The doctor says everything looks O.K. but gave me a prescription for Toprol XL and Crestor. I have not purchased these medications and do not plan to do so. I am not ready or willing to deal with possible side effects of these drugs and would like to try diet and exercise to bring the Cholesterol in line first. Blood test shows some borderline high cholesterol, LDL 130, HDL 54, Triglycerides 72. B/P is 112 over 65. The calcium scan test rate was 2. I have never had any problem with sleep or anxiety. These symptoms started approximately 6 months ago after I had flu in March. At first it was occasionally, now it is every day and night. I have not had health problems before and I do not take any medications. I do take CoQ10, Fish Oil, and vitamins. I am 68 and I work in retail sales 3 days a week. In trying to research this problem I found this forum and hope to find some answers. I have considered that these symptoms could be caused by a virus, (or side effects of a flu virus) or chemicals in food, water, cosmetics, etc. It is interesting that so many others are having the same or similar problems. What do you recommend? Thank you for taking my question.
I have had the same problem you are describing and I am also a Registered Nurse who works in a cardiology practice. If all your cardiac testing is coming back normal, you are more than likely having nocturnal panic attacks. And trust me - those are no fun!!! They are very frightening. But, you should still consider getting a complete blood work up, including thyroid panel. Do you have hot flushes with this or any type of sweating? Do they happen during the day? I know you said you didn't want to take any new meds, but Toprol is a good medicine to take as it slows your heart rate down somewhat which helps with the "racing heart" feeling. Try a small dose at first and see how you respond to it. The main side effect we hear about is fatigue. The dose can be adjusted by your MD.
A 24 hour monitor that you wear or even a 30 day event monitor might also tell your doctor if anything is actually happening to the rhythm of your heart. You may investigate this further as well. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.